Minnesota, 2017

Hail in Minnesota, June 22, 2017

June 22, 2017 · NWS FSD · 8 events in 2 counties and zones

Severe thunderstorms moved out east central South Dakota into portions of southwest Minnesota. The storms produced hail and strong winds before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe thunderstorms moved out east central South Dakota into portions of southwest Minnesota. The storms produced hail and strong winds before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 2:21 PM CST, 12 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 2:21 PM CST, 12 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
321 PM CDT Wed Jun 21 2017

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jun 21 2017

As the warm front that developed storms today lifts northeastward
into central Minnesota, warm and more humid air at low to mid levels
build in across the area, along with moderate surface dewpoints in
the upper 60s.  As the aforementioned front moves out of the FA, its
associated cold front will be moving southeastward into the area
from central South Dakota early this evening. Despite a lack of
upper-level forcing, and a very strong 800 mb capping inversion
across the area, a few thunderstorms could re-develop late this
evening. There is still uncertainty about any storm development
tonight, but with increasing low-level jet from 40 to 50 knots, and
strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some
of them could become marginally severe. The greatest threat will be
east of a line from Sioux City to Spencer to Worthington area with
strong gusty winds, and isolated large hail as the main risks.

As the main surface low dives across the area tonight, weak low-
level convergence and warm air advection will develop scattered
showers in the morning. This shower/storm activity will continue to
progress eastward into southwest Minnesota, and northwest Iowa
through the evening. Again, with rich low-level moisture, and shear
along the boundary, a few strong storms will be possible, mainly
across northwest Iowa late in the afternoon hours. It will be more
of a conditional threat, given cooler high temperatures and cloud
coverage. Speaking about temperatures, it will be 5 to 10 degrees
below normal, with highs from the lower 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jun 21 2017

Any lingering elevated convection should quickly exit eastward
Thursday evening, leaving an abnormally cool end of the week and
upcoming weekend looming.

Breezy winds on Friday will pull temperatures towards the low 70s,
with a reinforcing shot of cooler air arriving on Saturday. With the
arrival of this cooler air, thanks to a large upper trough settling
in across the eastern half of the CONUS, very widely scattered
diurnal based showers could be possible in the afternoon during both
days of the weekend. Highs Saturday and Sunday may struggle to reach
70, with record minimum highs both days in the middle 60s.

High pressure drifts off to the southeast by Monday, allowing a
return of southwesterly winds by Monday and Tuesday.  Medium range
guidance suggests temperatures begin to warm on Monday, reaching
back into the 80s through the middle of next week.  The next chance
of storms would also focus in on the early portions of next week
with the return of elevated instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 21 2017

VFR conditions are expected through the TAF period. A few
thunderstorms could develop along the Missouri River Valley, and
move eastward around KSUX after 00Z. A second round of showers
and thunderstorms will also be possible Thursday morning at all
sites. Models are not in good agreement on its timing and coverage;
therefore, have opted to not mention in the TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Dux
AVIATION...05
Hazardous weather outlook, Jun 21, 8:51 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
951 PM CDT Wed Jun 21 2017

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-230300-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will affect the region through
1 AM. An isolated stronger storm may produce hail to the size of
quarters or wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will find the threat for isolated severe storms once
again for areas mainly near and south of Interstate 90. These
generally early to mid-afternoon storms will be capable of hail
up to golf ball size and wind gusts to 65 mph. While a low risk,
an isolated tornado could be possible, especially south of Highway
20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MNZ071-072-SDZ038>040-052-230300-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms may form after midnight across northern
South Dakota, then expand toward the Highway 14 corridor after 3
am. These storms could bring a risk of marginally severe hail
through the early morning hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms capable of marginally severe hail may affect the
area through mid-morning Thursday. The remainder of the day should
feature occasional showers with isolated, non-severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>070-230300-
Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms moving into the area from the
north after 4am. While the severe weather risk is low, an isolated
storm could produce marginally severe hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms capable of marginally severe hail may affect
areas mainly north of Interstate 90 through mid-morning Thursday.
The remainder of the day should feature occasional showers with
isolated, non-severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 21, 9:38 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             2 NW WEBB               42.97N 95.04W
06/21/2017  E0.75 INCH       CLAY               IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 10:02 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             4 ENE SIBLEY            43.42N 95.66W
06/21/2017  M1.00 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 10:11 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             4 W OCHEYEDAN           43.42N 95.63W
06/21/2017  E0.88 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 10:46 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             1 S WEST OKOBOJI        43.34N 95.17W
06/21/2017  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

TRM

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Lincoln

When
June 22, 2:57 AM CST
Where
Lincoln County, Hendricks
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.510, -96.420

Hail, Lincoln

When
June 22, 3:09 AM CST
Where
Lincoln County, 0.69 mi S of Ivanhoe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.460, -96.250

Hail, Lincoln

When
June 22, 3:10 AM CST
Where
Lincoln County, 2.13 mi NNW of Ivanhoe
Measured
1.75 in hail
Reported by
Public
Coordinates
44.500, -96.260

Hail, Lyon

When
June 22, 3:35 AM CST
Where
Lyon County, 0.69 mi N of Lynd
Measured
1.75 in hail
Reported by
Public
Coordinates
44.390, -95.880

Hail, Lyon

When
June 22, 3:42 AM CST
Where
Lyon County, 0.69 mi N of Lynd
Measured
2 in hail
Reported by
Public
Coordinates
44.390, -95.880

Trees were damaged as well.

Hail, Lyon

When
June 22, 3:52 AM CST
Where
Lyon County, 2.03 mi NW of Amiret
Measured
2 in hail
Reported by
Public
Coordinates
44.340, -95.730

Hail, Lyon

When
June 22, 3:52 AM CST
Where
Lyon County, 4.5 mi E of Lynd
Measured
1.75 in hail
Reported by
Public
Coordinates
44.370, -95.790

Windows were broke.

Hail, Lyon

When
June 22, 3:56 AM CST
Where
Lyon County, 3.23 mi NE of Amiret
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -95.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712498, 712499, 712500, 712501, 712502, 712503, 712504, 712505.